Duke Mathematical Journal

The Hilbert scheme of a plane curve singularity and the HOMFLY polynomial of its link

Alexei Oblomkov and Vivek Shende

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The intersection of a complex plane curve with a small three-sphere surrounding one of its singularities is a nontrivial link. The refined punctual Hilbert schemes of the singularity parameterize subschemes supported at the singular point of fixed length and whose defining ideals have a fixed number of generators. We conjecture that the generating function of Euler characteristics of refined punctual Hilbert schemes is the HOMFLY polynomial of the link. The conjecture is verified for irreducible singularities yk=xn whose links are the (k,n) torus knots, and for the singularity y4=x7x6+4x5y+2x3y2 whose link is the (2,13) cable of the trefoil.

Article information

Source
Duke Math. J., Volume 161, Number 7 (2012), 1277-1303.

Dates
First available in Project Euclid: 4 May 2012

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1336142076

Digital Object Identifier
doi:10.1215/00127094-1593281

Mathematical Reviews number (MathSciNet)
MR2922375

Zentralblatt MATH identifier
1256.14025

Subjects
Primary: 14H20: Singularities, local rings [See also 13Hxx, 14B05]
Secondary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Citation

Oblomkov, Alexei; Shende, Vivek. The Hilbert scheme of a plane curve singularity and the HOMFLY polynomial of its link. Duke Math. J. 161 (2012), no. 7, 1277--1303. doi:10.1215/00127094-1593281. https://projecteuclid.org/euclid.dmj/1336142076


Export citation

References

  • [AK] A. Altman and S. Kleiman, Compactifying the Picard scheme, Adv. Math. 35 (1980), 50–112.
  • [B] A. Beauville, Counting rational curves on K3 surfaces, Duke Math. J. 97 (1999), 99–108.
  • [Br] J. Briançon, Description de $\mathrm{Hilb}^n \mathbb{C}\{x,y\}$, Invent. Math. 41 (1977), 45–89.
  • [BH] W. Bruns and J. Herzog, Cohen-Macaulay Rings, Cambridge Stud. Adv. Math. 39, Cambridge Univ. Press, Cambridge, 1993.
  • [CDG] A. Campillo, F. Delgado, and S. M. Gusein-Zade, The Alexander polynomial of a plane curve singularity via the ring of functions on it, Duke Math. J. 118 (2003), 125–156.
  • [E] D. Eisenbud, Homological algebra on a complete intersection, with an application to group representations, Trans. Amer. Math. Soc. 260 (1980), 35–64.
  • [EN] D. Eisenbud and W. Neumann, Three-Dimensional Link Theory and Invariants of Plane Curve Singularities, Ann. of Math. Stud. 110, Princeton Univ. Press, Princeton, N.J., 1985.
  • [FYH+] P. Freyd, D. Yetter, J. Hoste, W. B. R. Lickorish, K. Millett, and A. Ocneanu, A new polynomial invariant of knots and links, Bull. Amer. Math. Soc. (N.S.) 12 (2002), 239–246.
  • [GV] R. Gopakumar and C. Vafa, M-theory and topological strings II, preprint, arXiv:hep-th/9812127v1 [hep-th]
  • [G] A. Grothendieck, “Techniques de construction et théorèms d’existence en géométrie algébraique, IV: Les schémas de Hilbert” in Séminare Bourbaki, Vol. 6, no. 221, Soc. Math. France, Paris, 1995, 249–276.
  • [GDC] S. M. Gusein-Zade, F. Delgado, and A. Campillo, Integrals with respect to the Euler characteristic over spaces of functions and the Alexander polynomial, Proc. Steklov Inst. Math. 3(238) (2002), 134–147.
  • [H] R. Hartshorne, Generalized divisors on Gorenstein curves and a theorem of Noether, J. Math. Kyoto Univ. 26 (1986), 375–386.
  • [I] A. Iarrobino, Punctual Hilbert schemes. Mem. Amer. Math. Soc. 10 (1977), no. 188.
  • [J] V. F. R. Jones, Hecke algebra representations of braid groups and link polynomials, Ann. Math. (2) 126 (1987), 335–388.
  • [Ka] A. Kawauchi, A Survey of Knot Theory, Birkhauser, Basel, 1996.
  • [KR] M. Khovanov and L. Rozansky, Matrix factorizations and link homology, Fund. Math. 199 (2008), 1–91.
  • [M] J. Milnor, Singular Points of Complex Hypersurfaces, Ann. of Math. Stud. 61, Princeton Univ. Press, Princeton, N.J., 1968.
  • [ORS] A. Oblomkov, J. Rasmussen, and V. Shende, The Hilbert scheme of a singular curve and the HOMFLY homology of its link, preprint, arXiv:1201.2115v1 [math.AG]
  • [P] R. Pandharipande, Hilbert schemes of singular curves, notes, Princeton University, 2008, http://www.math.princeton.edu/~rahulp/notes.html.
  • [PT] R. Pandharipande and R. Thomas, Stable pairs and BPS invariants, J. Amer. Math. Soc. 23 (2010), 267–297.
  • [Pi] J. Piontkowski, Topology of the compactified Jacobians of singular curves, Math. Z. 255 (2007), 195–226.
  • [S] V. Shende, Hilbert schemes of points on a locally planar curve and the Severi strata of its versal deformation, to appear in Compos. Math., preprint, arXiv:1009.0914v2 [math.AG]
  • [vB] J. M. van Buskirk, “Positive knots have positive Conway polynomials” in Knot Theory and Manifolds (Vancouver, B.C., 1983), Lecture Notes in Math. 1144, Springer, Berlin, 1985, 146–159.
  • [W] E. Witten, Quantum field theory and the Jones polynomial, Comm. Math. Phys. 121 (1989), 351–399.
  • [ZT] O. Zariski and B. Teissier, Le problème des modules pour les branches planes, 2nd ed., Hermann, Paris, 1986.